Am I too dependent on medication? - CHADD's Adult ADH...

CHADD's Adult ADHD Support

10,549 members2,809 posts

Am I too dependent on medication?

kim1218
kim1218

Hi,

My name is Kim, I'm new to this group. I am an adult (age 27) with ADHD, but I was diagnosed as a child. I began taking Ritalin at age 6 and have taken it, basically every day of my life since then. I currently take the generic of Ritalin LA ( IC Methylphenidate ER LA), 30 mg, twice a day (once in the morning and once about 8 or 9 hours later).

It became such a habit that I didn't question it much until my late teens/early 20s. I've never fully gone off it because if I miss even 1 dose I notice increased appetite, hyperactivity, loss of impulse control, etc.

That said, I'm beginning to wonder what symptoms are ADD and what symptoms are withdrawal from the medication.

So i guess my questions are:

Has anyone else here been on medication as long as I have without a break?

Does anyone here take as high of a dose of Ritalin as I do as frequently as I do? (30 mg of Ritalin LA twice daily, 7 days/week).

Does anyone have insight into whether my symptoms are more likely due to ADHD or withdrawal/ are withdrawal symptoms normal?

Has anyone ever taken a break from their medications (with approval from their doctor)/ is it something you would recommend?

Any other thoughts?

Thanks!!!

Kim

6 Replies

Hi Kim, I'm a 37 year old female living with ADHD in the UK and I was only diagnosed last year aged 35! It's been troubling me my whole life and I so wish I had been diagnosed in childhood but unfortunately ADHD diagnosis and treatment is not well managed here, especially for adults. I believe I've been extremely disadvantaged in most areas of my life by growing up with undiagnosed ADHD and most of the damage cannot be reversed, hence why I'm currently trying to get my 10 year old daughter diagnosed and medicated ASAP to save her from a similar fate.

At this point I feel I should put a little disclaimer here to say I am not a medical professional and my reply is intended as personal opinion, friendly advice and an exchange of information I have gathered from my own research, as I understand it.

The symptoms you describe sound exactly like the rebound hyperactivity I used to experience when my Concerta XL (not sure if it's called something different in the states but it's an extended release form of the same drug as Ritalin) wore off. I wouldn't have thought those symptoms would be anything like withdrawal and from what I understand medicinal doses of ADHD stimulant medications are not addictive. Has your doctor never given you a break from your meds to check if they're still necessary? Or when you were a kid so they wouldn't stunt your growth? If you've been on the same medication for a long time without any problems and it's helping you then maybe your doctor doesn't see the need to change anything. Having said that, if there's any aspect of your treatment you're not happy with or just want to have a check up, you're entitled to have a say in your own health care.

If you're happy with the way your medication helps you manage your ADHD symptoms and doesn't cause any unpleasant side effects then it's probably fine as it is. If you think your dose is higher than it needs to be, you could ask your doctor if it's worth trying a lower dose for a while and monitoring your symptoms before deciding whether to continue with the lower dose or resuming your current dose.

Maybe getting a few more opinions from people with experiences similar to yours on here if you get any more replies and doing a bit of your own research from reliable sources would give you some ideas about how to approach your doctor. It's your life and your health so it's good you're considering your options but if I were you I wouldn't want to rock the boat. I know what it's like to live with badly managed ADHD and it can have a knock on effect on other aspects of your life. The fact that your ADHD symptoms return when you miss a dose suggests to me that you're benefiting from taking it but ultimately it should be something you and your doctor discuss in depth before reaching a decision you're both happy with.

I hope that helps and you get an outcome you're happy with. Rach x

Lovinit
Lovinit in reply to rach1402

That’s great advice, thank you for sharing and I relate with you on starting medication late I was 22 when I was diagnosed and started medication and I grew up with not the most supportive parents I developed a low self esteem and felt like I couldn’t do anything right

rach1402
rach1402 in reply to Lovinit

I think it's pretty typical sadly. I've read quite a lot about it and unfortunately parents often make things more difficult for their ADHD children, especially their daughters. The general consensus seems to be that society, including parents, accepts a lot of behaviours from boys that they won't tolerate in girls. I hate that double standard! I've always let both my daughters express themselves just as much as I would if I had a son. My younger daughter looks like Tinkerbell but she's an epic tomboy 😂 people look shocked when she starts play fighting with boys but I just let her get on with it as long as nobody is getting hurt or upset. I find it hilarious when my daughter is wrestling boys to the ground and the boys' parents tell their sons to stop beating up girls even though my daughter instigated it 😂 sorry gone off on a tangent now 😋 meds worn off!

I’ve been taking adderall since 2002. I’m 38 now. I smoked a ton weed every day 16 to 29 and I believe that and medication does change your brain chemistry. I don’t smoke weed anymore maybe once a month but as for my adderall if don’t take it one day, I feel kinda out of it. I know that when going off the medication you go through a small withdrawal my doctor said that can last maybe a week at most. I know I need medication so I’m not going to go off it if I don’t have to but I am concerned about the long term effects it may have done

I’ve been taking meds since fourth grade taking Focalin XR until about 7th grade where I started adding a booster of Ritalin. Then in 8th grade I started on Adderall XR and in 10th grade had a booster of Amphetamine. Starting my senior year I started taking Vyvanse and it works great. That said, the longest I’ve gone without taking my meds is probably 3 or 4 days. I don’t recommend taking extended breaks from your meds because they are what helps balance your brain’s chemistry.

When it comes to withdrawal and your ADD symptoms they kind of go hand in hand. It’s not a bad having withdrawal symptoms after missing a day or two because your brain is expecting to have those chemicals and so you will most likely have a prolonged headache but that’s about it. As for your ADD symptoms you will know what those are because it’s basically the opposite of what you feel medicated. Hope this helps!

Hidden
Hidden

Thanks so much for your story. Its not easy to put yourself out there. I have been on Concerta most of my life and it has helped me so much. Especially in high school and college. Looking at your question about taking breaks off the medication...my own personal experience, going of my medication was a nightmare. I felt lack of motivation or caring. I went off of it twice...once as a sophmore in highschool and once a few years ago. If I could go back, I would have never gone off. I understand everyones bodies have different reactions to medication. This was just my experience. :) thank you so much for sharing your story.

You may also like...